Tics? A Side Effect?

Discussion in 'General Parenting' started by Alisonlg, Mar 24, 2008.

  1. Alisonlg

    Alisonlg New Member

    Ugh. So, I came back last week and posted my family update. For the most part, my update on M was OK, but it's starting to go downhill rather quickly. Not only have the past few nights included hitting, kicking, biting, and restraining (which we haven't had to do in a LONG time- thinking it's related to the increase in Zoloft 4 wks ago), but husband thinks he noticed a new symptom tonight.

    I've mentioned M's excited clapping that with husband's redirection has now become a quick hand-washing motion that he'll unconsciously do when he puts something down. I've told his psychiatrist who said in the absence of other movements, we'll keep an eye on it. Well, tonight, husband noted that M seemed to be shrugging one or both shoulders unconsciously/uncontrollably.

    Could this be a side effect of either Zoloft or Abilify? Or, is it more likely a symptom?
     
  2. jannie

    jannie trying to survive....

    I'm not sure of the side effects of these medications, but I do know that Abilify can be used to treat tics for people with tourette syndrome. I hope this helps.
     
  3. smallworld

    smallworld Moderator

    How much Zoloft is he taking? Does his anxiety seem worse since the increase? How much Abilify is he taking?

    Anxiety and tics are related; when anxiety increases, tics can worsen. Having said that, Abilify can cause dystonia -- involuntary muscle contractions that cause uncontrolled and alarming movements of the face, neck, tongue and back and an uncontrolled rolling of the eyes. Boys are at greater risk for dystonic reactions.

    I'd strongly recommend a call to the psychiatrist in the morning to see what he thinks. If he is not certain, I'd recommend asking for a consultation with a neurologist. Dystonia can worsen over time so you do need to know if that's what you're dealing with.
     
  4. Alisonlg

    Alisonlg New Member

    Thanks! We actually have our f/u psychiatrist appointment tomorrow afternoon for a medication check (thank goodness- I don't think I can take one more night of him barking orders at us and then flipping out when he doesn't get what he wants and then having to restrain him). I will certainly bring it up to him tomorrow.

    husband noticed the shoulder shrugging once M was already agitated. So...I'm not so sure if it was anxiety related, persay, but he was certainly not in a calm state of mind- he was very agitated/angry/looking to pick fights.

    M is on 10 mg Abilify (has been for many months now- started Abilify in Aug 07...not exactly sure when we went up to 10 mg, but it was months and months ago) and 75 mg of Zoloft. We started at 50 mg of Zoloft 2 months ago (switched from Celexa, which seemed to start to "poop out") and then up to 75 mg 4 wks ago.

    Since increasing the Zoloft, M has been having trouble getting to sleep, has been a little more testing boundaries (I don't want to do my homework...I don't want to go to school...but he ends up going to school and the homework either gets done or does not and he accepts the consequence.), school reports that he is in and out of his seat frequently and needs a lot of reminders (somewhat normal for him), but recently has been "un-inhibited" in that he is more friendly to strange teachers/facalty and other students, is initiating play with other classmates (whereas he used to favor one classmate), is overstepping personal space (when sitting around a table, his chair is always right on top of someone elses, whereas he used to be more reserved and pulled back- now he knows no space). They report that overall he is doing well (though he tells us he has recently been refusing to do work the past week or so). Of course, at home he is starting to quickly meltdown. One second he says he's "fine" and the next second he folds his arms tightly and says he wishes he were dead...10 minutes later we're blocking punches because we've told him that he needs to wash his hands before he eats.
     
  5. smallworld

    smallworld Moderator

    Alison, my daughter M had a similar reaction when we increased her Prozac. She was completely out of control at times, and we ended up discontinuing the Prozac. Her psychiatrist thought it was closer to a side effect called disinhibition than true mania, but honestly, it was hard to tell the difference. I just didn't like the way she acted on the higher dose of Prozac.

    It's good you're running all of this by the psychiatrist. Good luck.
     
  6. Alisonlg

    Alisonlg New Member

    Saw psychiatrist yesterday...(of course M didn't want to go...refusals are increasing). psychiatrist sees the "un-inhibited" report from school to be a good thing so he thinks the Zoloft is doing it's job. He's increasing the Abilify (I belive the script says 10 mg BID) to compensate for the irritability/anger. We go back in 4 wks and if there isn't enough improvement, he wants to lower the Zoloft back to 50 mg.

    As for the possible tics (which I called the school to see if they've seen the shoulder shrugging and they said that when he is aggitated, they have noticed it recently), he said he doesn't know what to make of it...and just left it at that.

    So, that's that. I'm not sure how I feel about this course of action. Thankfully last night was rage-free. Phew.

    Out of curiosity...do they ever give kids as young as 9 yrs old Lexapro? Judging on how well he did on Celexa (which from what I hear is fairly ineffective as far as SSRI's go), I think Lexapro would have been a smoother move than Zoloft.
     
  7. jannie

    jannie trying to survive....

    My 10 year old was on 25 mg zoloft for a few weeks. When we increased it to 50 mg he was all over the place...uninhibited and hyper. We stopped the zoloft and began Lexapro. I've been happier with the lexapro than with the zoloft, however we just had to reduce the Lexapro because he was once again in mania/disinhibition mode. He's currently taking 5 mg.

    FWIW, my 8 year old has been taking Lexapro for about three weeks. He's taking 5 mg and I've noticed a positive improvement. He's less agitated, more relaxed and seems happier. At this point...three weeks in I'm very pleased we are trialing lexapro.

    Let us know how difficult child does with the increase in abilify. How much zoloft is difficult child taking?
     
  8. Alisonlg

    Alisonlg New Member

    Thanks for the feedback, Jannie! M is on 75 mg of Zoloft for now.

    Knowing that other kids have taken Lexapro is good information. I'll store that should we end up switching off of the Zoloft. I think I'll ask if we can try that next. I tried Lexapro for a few months and did very well on it (for similar symptoms- anger & anxiety) and only went off of it because of side effects. Since family members often do well on the same drug (class) AND he did well on Celexa, I really think it would be worth the try.
     
  9. Steely

    Steely Active Member

    I seem to remember a psychiatrist say to me that the AP medications like Abilify can cause tics and excessive nervous gestures. I could be wrong, but it is worth some research.

    Yes, they do give kids Lexapro. Also worth some thought.

    I would keep a careful eye on the Zoloft. It can really only go one of 2 ways, get worse, or his body will adapt to the medication. We initially had some disinhibition on Paxil, but it waned after a couple of weeks, and he has done really well. Hopefully that will be the case for you.

    Good luck.
     
  10. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I'm surprised the Zoloft dose is so high. Although that's a normal dose for an adult, but not ALL adults can handle that much. Heck, 50 mgs. of Zoloft landed me in the hospital with a horrible side effect called akathesia. It made me VERY hyper and manic and, at the end, weepy and out of control. And this was only after two weeks. I'm suspicious of antidepressants for kids. They can mess enough with adults.
     
Loading...